Texas, 2014Drought in Texas, May 1 to 31, 2014
May 1 to 31, 2014 · NWS SJT · 24 events in 24 counties and zones
The drought intensified during May across West Central Texas as much of the area experienced extreme to exceptional drought conditions. The exceptional drought conditions included Sutton and Kimble Counties.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought intensified during May across West Central Texas as much of the area experienced extreme to exceptional drought conditions. The exceptional drought conditions included Sutton and Kimble Counties. The impacts from exceptional drought conditions included widespread crop and pasture losses and water emergencies from shortages in reservoirs, streams and wells. Much of the remainder of West Central Texas had extreme drought conditions. The impacts of extreme drought included major crop and pasture losses and widespread water shortages or restrictions. Heavy rainfall occurred across a large part of West Central Texas during the last week of May, with average amounts of 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 30, 10:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1103 PM CDT WED APR 30 2014
.AVIATION...
/06Z TAFS/
Light and variable winds will become east to northeast at 5 to 8
knots late Thursday morning. VFR conditions will prevail through the
next 24 hours.
Daniels
&&
.PREV DISCUSSION... /ISSUED 621 PM CDT WED APR 30 2014/
AVIATION...
/00Z TAFS/
VFR conditions and light winds will dominate the weather at all
terminals over the next 24 hours.
Doll
PREV DISCUSSION... /ISSUED 344 PM CDT WED APR 30 2014/
SHORT TERM...
(Tonight and Thursday)
Pleasant but cool weather will continue across West Central Texas
through Thursday. The main forecast challenge the next 24 hours
will be low temperatures tonight. A short wave trough currently
near the Four Corners region will drop southeast across New Mexico
overnight. Mid and high level clouds ahead of this feature should
overspread the area after midnight. The extent of cloud cover will
have an impact on minimum temperatures tonight. Despite a dry
airmass and light winds, went closer to the warm MET MOS numbers for
overnight lows as the GFS MOS looks too cool given the models mid
and upper level moisture fields. With that said, current record low
temperatures for May 1st at both Abilene (36 degrees) and San
Angelo (40 degrees) should stand, but it could be close for San
Angelo if cloud cover is not as extensive as the models
suggest.
On Thursday, below normal temperatures continue. The mid/upper level
trough will move slowly southeast across the area into Thursday
evening, with weak high pressure in place at the surface. We'll see
lighter winds on Thursday under partly cloudy skies, with afternoon
highs in the lower to middle 70s.
LONG TERM...
(Thursday night through next Wednesday)
As the upper level trough exits the forecast area look for winds to
veer to the southwest over the weekend. An upper level ridge will
build into the area on Saturday and Sunday bringing 80s and 90s back
to West Central Texas.
The main story for the long term forecast will be the dryline, which
will sit off to our west through the first part of next week. This
boundary is progged to move east across the forecast area on
Wednesday only to retreat overnight. The GFS does bring it across
our area again on Thursday, this time developing some QPF. However,
there is too much uncertainty surrounding the position of the
boundary and moisture availability to put PoPs in the forecast at
this time. We will continue to monitor the possible rain event and
update as needed. Otherwise, above seasonal temperatures are
expected next week with highs mainly in the 90s, with lows in the
60s.
FIRE WEATHER...
Fire weather conditions will be rather low across the area Thursday
and Friday, with elevated conditions returning this weekend. Despite
minimum relative humidities 15 to 20 percent the next couple of
days, winds will be light through the period with cool temperatures.
South to southwest winds will increase across the Southern Plains
over the weekend into early next week, with temperatures warming
back into the upper 80s and lower 90s. Dry weather will continue
with afternoon humidities falling into the 10 to 20 percent range
each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 41 73 47 80 52 / 0 5 5 5 5
San Angelo 43 74 42 80 48 / 0 5 5 5 0
Junction 43 76 40 79 45 / 0 5 10 10 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Daniels
Hazardous weather outlook, Apr 30, 1:18 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED APR 30 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
218 PM CDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Drought, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Brown County during May.
Drought, Callahan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Callahan County during May.
Drought, Coke
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Coke County during May.
Drought, Coleman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Coleman County during May.
Drought, Concho
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Concho County during May.
Drought, Crockett
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Crockett County during May.
Drought, Fisher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Fisher County during May.
Drought, Haskell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Haskell County during May.
Drought, Irion
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Irion County during May.
Drought, Jones
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Jones County during May.
Drought, Kimble
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated exceptional drought conditions across Kimble County during May.
Drought, Mason
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Mason County during May.
Drought, McCulloch
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across McCulloch County during May.
Drought, Menard
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Menard County during May.
Drought, Nolan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Nolan County during May.
Drought, Runnels
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Runnels County during May.
Drought, San Saba
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across San Saba County during May.
Drought, Schleicher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Schleicher County during May.
Drought, Shackelford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Shackelford County during May.
Drought, Sterling
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Sterling County during May.
Drought, Sutton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated exceptional drought conditions across Sutton County during May.
Drought, Taylor
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Taylor County during May.
Drought, Throckmorton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Throckmorton County during May.
Drought, Tom Green
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Tom Green County during May.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, May 1 to 6, 2014$4.3 million · 14 events
- Flooding in Pennsylvania, May 1 to 2, 2014$4.5 million · 7 events
- Drought in Texas, May 1 to 31, 2014$77,000 · 35 events
- Drought in Oklahoma, May 1 to 31, 201443 events
- Flooding in Arkansas, May 1 to 27, 2014$70,000 · 2 events
- Drought in New Mexico, May 1 to 31, 201440 events
- Wildfire in Texas, May 1 to 9, 2014$50,000 · 1 event
- Drought in Nebraska, May 1 to 31, 201426 events
- Wildfire in California, May 1 to 6, 20143 injured · $6,000 · 1 event
- Drought in Kansas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519321, 519322, 519323, 519324, 519325, 519342, 519345, 519347, 519349, 519350, 519352, 519354, 519357, 519359, 519361, 519363, 519368, 519370, 519375, 519377, 519378, 519390, 519394, 519396.